Alert archive / Illinois / River Flood Warnings in 2023

River Flood Warning 9, NWS Quad Cities, IA

April 4, 2023Henry County, Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 4, 2023, 8:48 PM CDT for Henry County, Rock Island County, Whiteside County, Illinois. It took effect at Apr 5, 2023, 4:00 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 8:48 PM CDT (01:48 UTC)
In effect from
Apr 5, 2023, 4:00 AM CDT
Expired
Apr 10, 2023, 2:24 PM CDT
In force
5 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Henry County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River near Joslin (JOSI2). The gauge peaked at 13.67 ft at Apr 7, 2023, 2:00 AM CDT.

actionminormoderate10121404/0504/0604/0704/0804/0904/1004/11
Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05446500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 4, 6:52 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 4, 6:52 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
652 PM CDT Tue Apr 4 2023

.UPDATE...
Issued at 643 PM CDT Tue Apr 4 2023

The warm front appears to have stalled roughly along a line from
KDSM east to KIKK. Based on available data it appears the warm
front will remain nearly stationary until the LLJ strengthens
after sunset and the surface low in southwest Iowa begins moving
more rapidly east northeast.

Based on this the tornado watch along the highway 20 corridor has
been replaced with a severe thunderstorm watch until 1 AM. Once
the LLJ strengthens after sunset elevated storms should begin
developing north of the warm front as forcing increases. Primary
risk in this area would be large hail.

After midnight the discrete storms along/ahead of the eastward
moving cold front should form into a broken line. Hail and
damaging winds would be the primary risks. Given the large amount
of wind shear in the atmosphere, brief spin up tornadoes along the
cold front cannot be ruled out.

&&

.SYNOPSIS...
Issued at 313 PM CDT Tue Apr 4 2023

18z surface data has the warm front running from the highway 34
corridor in Iowa east through central Illinois. Dew points north of
the front ranged from the 30s to the 50s with 60s south of the front.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 4 2023

Storm initiation south of the warm front will occur rapidly between
4 and 6 PM. Discrete cells will dominate the second round of severe
storms late this afternoon and evening. Thus large hail and
tornadoes will be the primary risks with damaging winds a secondary
risk. The tornado risk will be the highest with storms along and
near the warm front.

There may or may not be a brief lull in storm activity late this
evening before storms along the cold front arrive after midnight.

The storms along the cold front will be capable of damaging winds
and brief spin up tornadoes. The most likely time frame for these
storms will be roughly 3 AM to 10 AM Wednesday.

Late Wednesday morning and continuing into the afternoon dry
conditions will be seen with steady or slowly falling temperatures.
Very windy conditions will develop with sustained winds of 20 to 35
mph with gusts to 45 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 313 PM CDT Tue Apr 4 2023

Quiet with a warmup into early next week

Wednesday night through Saturday night
Assessment...high confidence

Windy conditions will continue Wednesday night and into Thursday
morning as the cool Canadian high builds into the Midwest. Otherwise
expect quiet and dry conditions through Saturday night.

Temperatures will be below normal for Thursday with a warm up
commencing on Friday.

Sunday and Sunday night
Assessment...low to medium confidence

The model consensus has slight chance to chance pops for the area.
However there is a question of moisture availability with the
passage of the upper level disturbance.

The operational GFS/CMC/ECMWF models show dry conditions for the
area. Some members of the GEFS/CMCE/EPS show a risk of rain with the
passage of the upper level disturbance.

Monday through Tuesday
Assessment...high confidence

Quiet, dry and warm conditions will be seen across the area as
southerly flow pulls warm air into the area. Temperatures are
expected to average well above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Apr 4 2023

VFR/MVFR conditions will be seen south of I-80 while IFR
conditions continue along and north of I-80 with LLWS developing.
Isolated to perhaps scattered strong to severe TSRA will continue
through 05z/05. After 05z/05 the cold front will move through
eastern Iowa and northern Illinois with strong to severe TSRA.
VFR/MVFR conditions will be seen with IFR associated with TSRA.
After 12z/05 conditions will slowly improve to MVFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Apr 4, 3:53 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
353 PM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
353 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Two additional rounds of strong to severe storms are expected.
The Storm Prediction Center has a moderate risk of severe storms
for the entire area.

The first round is expected between 4 and 10 PM. Large hail and
tornadoes are the primary risks with damaging winds a secondary
risk.

After midnight a strong cold front will sweep through the area.
Strong to severe storms are expected between 3 and 10 AM Wednesday.
Damaging winds and brief spin up tornadoes will be the primary
risks with hail a secondary risk.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Very windy conditions will develop on Wednesday and continue into
Wednesday night. Wind gusts up to 45 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

In the hours before

Local storm report, Apr 4, 6:56 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             5 NW INDUSTRY           40.37N 90.67W
04/04/2023  E0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

MW
Local storm report, Apr 4, 6:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 SSE MACOMB            40.46N 90.67W
04/04/2023  E0.25 INCH       MCDONOUGH          IL   PUBLIC

&&

GROSS
Local storm report, Apr 4, 7:00 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TORNADO          4 E INDUSTRY            40.32N 90.53W
04/04/2023                   MCDONOUGH          IL   BROADCAST MEDIA

&&

GROSS
Local storm report, Apr 4, 7:04 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             4 NE INDUSTRY           40.37N 90.55W
04/04/2023  E2.50 INCH       MCDONOUGH          IL   BROADCAST MEDIA

&&

GROSS
Local storm report, Apr 4, 7:07 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 S INDUSTRY            40.30N 90.61W
04/04/2023  E2.00 INCH       MCDONOUGH          IL   PUBLIC

&&

GROSS
Local storm report, Apr 4, 8:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             BELLE PLAINE            41.90N 92.28W
04/04/2023  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:21 PM CDTSevere Thunderstorm WarningDVNBenton39 min
Apr 4, 8:49 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson26 min
Apr 4, 8:55 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn50 min
Apr 4, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBuchanan, Delaware17 min
Apr 4, 10:29 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn46 min
Apr 4, 11:15 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn45 min
Apr 5, 12:14 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Washington46 min
Apr 5, 12:56 AM CDTSpecial Weather StatementDVNJones34 min
Apr 5, 1:08 AM CDTSpecial Weather StatementDVNJohnson37 min
Apr 5, 1:10 AM CDTSevere Thunderstorm WarningDVNJohnson, Washington35 min
Apr 5, 1:43 AM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
Apr 5, 1:50 AM CDTSpecial Weather StatementDVNLouisa40 min
Apr 5, 1:54 AM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington36 min
Apr 5, 3:10 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Johnson, Keokuk, Lee, Van Buren and 1 more35 min
Apr 5, 3:23 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Louisa, Van Buren, Washington37 min
Apr 5, 4:22 AM CDTSpecial Weather StatementDVNClinton, Jackson38 min
Apr 5, 4:28 AM CDTSpecial Weather StatementDVNScott62 min
Apr 4, 8:48 PM CDTRiver Flood WatchDVNHenry, Rock Island13 hr
Apr 4, 9:09 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson36 min
Apr 4, 9:33 PM CDTSevere Thunderstorm WarningDVNStephenson27 min
Apr 5, 1:57 AM CDTSpecial Weather StatementDVNJo Daviess33 min
Apr 5, 3:40 AM CDTSpecial Weather StatementDVNHancock50 min
Apr 5, 3:42 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough48 min
Apr 5, 4:03 AM CDTSpecial Weather StatementDVNHenderson, Warren27 min
Apr 5, 4:09 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren51 min
Apr 5, 4:50 AM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside40 min
Apr 5, 4:51 AM CDTTornado WarningDVNHenry24 min
Apr 5, 4:55 AM CDTSpecial Weather StatementDVNCarroll, Stephenson50 min
Apr 5, 5:01 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson26 min
Apr 5, 5:11 AM CDTSevere Thunderstorm WarningDVNBureau, Carroll, Whiteside34 min
Apr 5, 5:15 AM CDTTornado WarningDVNBureau, Henry11 min
Apr 5, 5:36 AM CDTTornado WarningDVNBureau24 min
Apr 5, 5:38 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam, Whiteside38 min
Apr 5, 9:57 AM CDTRiver Flood WarningDVNHenry, Rock Island4 days
Apr 5, 2:32 AM CDTSpecial Weather StatementDVNClark43 min

Nearby

River Flood Warnings in Illinois, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.